Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 40, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 28, 2005, 6:31 PM EDT for Duplin County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2005, 6:31 PM EDT (22:31 UTC)
- Expired
- Jul 28, 2005, 7:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2394 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 282231 SVRMHX NCC061-282315- /O.NEW.KMHX.SV.W.0040.050728T2231Z-050728T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 631 PM EDT THU JUL 28 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 715 PM EDT * AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WARSAW...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEAUTANCUS AROUND 715 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3498 7821 3491 7800 3520 7781 3529 7810 $$ 21
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:54 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 3:54 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
354 PM EDT THU JUL 28 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...HAVE CANCELED
THE HEAT ADVISORY FOR NORTHERN TIER OF COUNTIES WITH THE ADVISORY
CONTINUING ACROSS THE REMAINDER OF THE CWA UNTIL 6PM. A WEAK
FRONTAL BOUNDARY LIES ACROSS THE IMMEDIATE COASTAL SECTIONS LATE
THIS AFTERNOON. SOME CU HAS BEEN DEVELOPING ALONG THIS BOUNDARY
OVER SOUTHERN SECTIONS WHERE WEAK SFC CONVERGENCE IS OCCURRING. A
FEW CELLS HAVE DEVELOPED TO THE SOUTH OVER THE WILMINGTON CWA
WHERE BETTER MOISTURE CONVERGENCE IS OCCURRING. KEPT CHANCE POPS
GOING FOR THE OVERNIGHT PERIOD WITH BOUNDARY OVER THE AREA AND
MODELS INDICATING SOME WEAK LIFT MOVING ACROSS. HIGHEST POPS WERE
PLACED OVER INLAND TIER OF COUNTIES WHERE BETTER LIFT WILL BE
PRESENT. AFTER ANOTHER HOT DAY ACROSS THE AREA...FRIDAYS TEMPS
WILL DROP TO NEAR CLIMO VALUES IN THE UPPER 80S TO LOWER 90S AS
FORECAST SOUNDINGS INDICATE H8 TEMPS DROPPING TO 17C BY FRIDAY
AFTERNOON WHICH IS ABOUT 3 DEGREES COOLER THAN YESTERDAY AND
TODAYS READINGS. POPS WERE KEPT IN THE CHANCE CATEGORY FOR FRIDAY
AND FRIDAY NIGHT WITH UNSTABLE AIRMASS IN PLACE AND WEAK HARD TO
TIME DISTURBANCES MOVE OVER THE AREA IN SW FLOW ALOFT.
.LONG TERM (SATURDAY THROUGH THURSDAY)...ANOTHER FRONTAL BOUNDARY
WILL MOVE SOUTHEAST ACROSS THE AREA SATURDAY NIGHT AND SUNDAY.
THIS FRONT IS FORECAST TO STALL ALONG THE COAST OR JUST OFFSHORE
SUNDAY INTO TUESDAY BEFORE WASHING OUT. WITH MID/UPPER LEVEL
TROUGH NORTH OF THE AREA AND UPPER LEVEL HIGH SITUATED OFFSHORE TO
THE SOUTH AND EAST...EASTERN NORTH CAROLINA WILL SITUATED IN SORT
OF A COL WITH DIFFLUENT FLOW ALOFT. THIS IN COMBINATION WITH S/W
ENERGY ROTATING AROUND THE BASE OF THE TROUGH AND AND UNSTABLE
AIRMASS WILL RESULT IN A CHANCE OF POPS CONTINUING INTO THE FIRST
PART OF NEXT WEEK. SOUTHWEST TO NORTHEAST MID/UPPER FLOW
PARALELLING SFC BOUNDARY WILL LIKELY RESULT IN HEAVY RAINFALL
POTENTIAL OVER THE WEEKEND AS SLOW MOVING STORMS TRAIN OVER THE
SAME AREA.
POPS DECREASE WEDNESDAY AND THURSDAY AS HEIGHTS RISE WITH UPPER
LEVEL RIDGE BUILDING OVER THE EASTERN US AND BERMUDA HIGH NOSING
BACK INTO THE REGION FROM THE EAST. TEMPS WILL BE SLIGHTLY BELOW
CLIMO VALUES SATURDAY THROUGH MONDAY WITH PRECIP AND CLOUD COVER
AROUND...WITH A REBOUND TO NEAR NORMAL VALUES TUESDAY THROUGH
THURSDAY.
&&
.AVIATION...MINIMAL CUMULUS DEVELOPMENT ACROSS MUCH OF THE CWA THUS
FAR THRU EARLY AFTERNOON. CAP IS GRADUALLY BREAKING AND THIS
WILL EVENTUALLY LEAD TO CONVECTIVE INITATION DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS WITH OCCASIONAL MVFR CONDITIONS
IN TSTMS. HAZE STILL LINGER IN A FEW SPOTS...BUT SHOULD DISSIPATE WITH
INCREASED LATE AFTERNOON MIXING.
&&
.MARINE...TILL IN THE MIDST OF N/NE WINDS AS OF 18Z...BUT RUC80
INDICATES WINDS TO VEER AROUND TO E/ESE BY EARLY EVENING AND THIS
TREND WILL BE FOLLOWED IN FCST. SHOULD HAVE A GENERAL S/SSW FLOW
FOR FRI THRU SAT WITH SPEEDS 15 KT OR LESS. WEAK BOUNDARY TO DROP
INTO THE NRN WATERS ON SUNDAY WITH A NE/E FLOW REGIME TO FOLLOW INTO
EARLY NEXT WEEK.
FOR SEAS...WNAWAVE INDICATES INCREASED WAVE/SWELL ENERGY BETWEEN
EXITING T.S. FRANKLIN OVER THE NORTH ATLANTIC AND TROPICAL SYSTEM
NORTH OF PUERTO RICO BY LATE FRI NIGHT INTO SAT NIGHT. THIS ENERGY
WILL SUBSIDE SUNDAY BEFORE INCREASING AGAIN MONDAY AS GFS SHOWS
TROPICAL LOW INTO THE EASTERN BAHAMAS SENDING AN ESE SWELL TOWARD
OUR CSTL WATERS.
RIP CURRENT THREAT WILL REMAIN LOW FOR FRIDAY AS SWELL ENERGY
STILL MINIMAL AND ASTRONOMICAL TIDES WILL BE LOW. WOULD NOT
BE SURPRISED TO SEE INCREASING THREAT SATURDAY AND AGAIN FOR
THE EARLY PART OF NEXT WEEK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FOR NCZ029-044>047-079>081-090>095-098-103-104
UNTIL 6 PM THURSDAY.
MARINE...NONE.
&&
SHORT TERM...WINGENROTH
LONG TERM...WINGENROTH
AVIATION...COLLINS
MARINE...COLLINSHazardous weather outlook, Jul 28, 4:58 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 458 AM EDT THU JUL 28 2005 NCZ029-044>047-079>081-090>095-098-290900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 458 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR ALL OF EASTERN NORTH CAROLINA. TEMPERATURES IN THE MIDDLE 90S COUPLED WITH HIGH HUMIDITY WILL PRODUCE DANGEROUS HEAT INDEX VALUES AROUND 110 DEGREES. ISOLATED TO SCATTERED...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FRONT WILL LINGER OVER EASTERN NORTH CAROLINA AND WILL HELP TRIGGER THUNDERSTORMS IN THE HUMID AND UNSTABLE AIRMASS PRESENT OVER THE AREA. THE STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING...DAMAGING WIND GUSTS...AND TORRENTIAL DOWNPOURS THAT COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONT WILL BE IN VICINITY OF EASTERN NORTH CAROLINA AND AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS AND TORRENTIAL RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. AMZ130-135-150-152-154-156-158-NCZ103-290900- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-OUTER BANKS DARE- 458 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 5:54 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
554 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG JACKSONVILLE 34.76N 77.40W
07/28/2005 ONSLOW NC PUBLIC
LARGE OAK TREE DOWN IN DEERFIELD OFF OF GUMBRANCH RD IN
JACKSONVILLE.
&&
VINCENTLocal storm report, Jul 28, 6:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
623 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG JACKSONVILLE 34.76N 77.40W
07/28/2005 ONSLOW NC LAW ENFORCEMENT
TREE DOWN AT THE EMERGENCY OPERATIONS CENTER IN ONSLOW
COUNTY.
&&
VINCENTThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:47 PM EDT | Special Marine Warning | MHX | 43 min | |
| Jul 28, 12:00 AM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 28, 1:43 AM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 28, 2:22 AM EDT | Special Marine Warning | MHX | 38 min | |
| Jul 28, 5:41 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 34 min |
| Jul 28, 6:14 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.